Arkansas, 2008Hail and Damaging Winds in Arkansas, May 26, 2008
May 26, 2008 · NWS MEG · 3 events in 3 counties and zones
An outflow boundary from a large thunderstorm complex set off showers and thunderstorms over the Midsouth during the afternoon and evening hours of May 26, 2008. Some of the activity lingered into the morning hours of May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from a large thunderstorm complex set off showers and thunderstorms over the Midsouth during the afternoon and evening hours of May 26, 2008. Some of the activity lingered into the morning hours of May 27th. The storms produced damaging winds, large hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 26, 2:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 26, 2:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT MON MAY 26 2008
.DISCUSSION...
HEAVY RAINFALL...POSSIBLE LOCAL FLASH FLOODING...AND POSSIBLE
SEVERE THUNDERSTORMS THE REST OF THIS AFTERNOON THROUGH TUESDAY
NIGHT ARE THE MAIN CONCERNS.
LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND AND DID NOT
MAKE MANY CHANGES TO THE PREVIOUS FORECAST.
AT 330 PM CDT...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL WERE OCCURRING FROM NEAR BOLIVAR TO SAVANNAH TN WHERE
MOISTURE WAS CONVERGING ON THE BACK SIDE OF A DEPARTING LOW
PRESSURE DISTURBANCE/SHORT WAVE. TEMPERATURES RANGED FROM THE
UPPER 60S IN RAIN COOLED AIR NEAR PARIS TN TO LOWER 90S AT MANY
LOCATIONS SUCH AS MEMPHIS...JONESBORO AR...AND TUNICA MS.
ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER NE AR.
THROUGH 10 PM CDT...SHOWERS AND THUNDERSTORMS WILL SLOWLY DIMINISH
NEAR THE LINE MENTIONED IN THE PARAGRAPH ABOVE AS THE LOW PRESSURE
DISTURBANCE CONTINUES TO MOVE EAST. UNTIL THEN...AN ADDITIONAL 1
TO 3 INCHES OF RAINFALL MAY OCCUR IN THESE AREAS. A FEW ADDITIONAL
STORMS MAY DEVELOP...MAINLY NORTH OF INTERSTATE 40. A STORM OR
TWO OF THESE MAY BE STRONG TO PERHAPS SEVERE WITH DAMAGING WINDS
UP TO 60 MPH AND LOCALLY HEAVY RAINFALL WHICH COULD CAUSE
LOCALIZED FLASH FLOODING. WIDESPREAD SEVERE STORMS ARE
NOT ANTICIPATED.
AFTER 10 PM CDT...THINK THERE WILL BE A LULL IN ACTIVITY UNTIL
PERHAPS AFTER 4 AM CDT WHEN ANOTHER LOW PRESSURE DISTURBANCE/SHORT
WAVE AND LIKELY MCS APPROACHES FROM THE NORTHWEST. KEPT THE
HIGHEST RAIN CHANCES NORTH OF INTERSTATE 40...CLOSER TO THE COLD
FRONT AND BEST AREA OF FOCUS FOR CONVECTION. BELIEVE THE BULK OF
THE RAIN WILL ARRIVE AFTER 7 AM CDT TUESDAY.
TUESDAY...THINK MOST OF THE MIDSOUTH WILL BE AFFECTED BY SHOWERS
AND THUNDERSTORMS...SO KEPT HIGH RAIN CHANCES IN THE FORECAST.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER THE AREA...WHICH
SEEMS REASONABLE CONSIDERING THE AIR WILL AGAIN BE VERY UNSTABLE
WITH SBCAPES AROUND OR ABOVE 2500 J/KG. DAMAGING WINDS ARE THE
MAIN HAZARD AGAIN WITH PERHAPS SOME SMALL HAIL...THOUGH HAIL SIZE
SHOULD REMAIN SMALL WITH VERY WARM ATMOSPHERIC TEMPERATURE
PROFILES...FREEZING LEVEL AROUND 14000 FT MSL. AREAS NORTH OF
INTERSTATE 40 WILL BE AFFECTED MORE BY THE WET WEATHER DURING THE
MORNING AND EARLY AFTERNOON HOURS...WHILE AREAS SOUTH WILL GET WET
DURING THE AFTERNOON HOURS.
THINK HEAVY RAINFALL MAY BE THE BIGGER CONCERN ON TUESDAY AS
PRECIPITABLE WATER VALUES APPROACH 2 INCHES. EARLIER THIS
AFTERNOON...OVER 3 INCHES OF RAIN FELL NEAR LEXINGTON TN...SO
WITH THE SAME JUICY AIRMASS IN PLACE...THINK ISOLATED AREAS COULD
SEE AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL...WHICH MAY CAUSE
FLASH FLOODING. DO NOT THINK FLOODING WILL BE WIDESPREAD ENOUGH
TO WARRANT A FLASH FLOOD WATCH.
TUESDAY NIGHT INTO WEDNESDAY...SHOWERS AND STORMS SHOULD SLOWLY
MOVE SOUTH OF THE AREA AND SLIGHTLY DRIER AREA SHOULD FILTER IN
FROM THE NORTH WITH THE WEAK COLD FRONT PASSAGE. STILL KEPT CHANCE
FOR SHOWERS AND STORMS DURING THIS TIME FRAME...BUT REALLY THINK
THE HEAVIEST RAIN WILL BE SOUTH OF THE AREA. MUGGY CONDITIONS WILL
CONTINUE...BUT CLOUDS SHOULD KEEP TEMPERATURES DOWN SOME ON
WEDNESDAY...MAINLY IN THE LOWER 80S.
WEDNESDAY NIGHT THROUGH NEXT MONDAY...DID NOT ALTER THE
PREVIOUS FORECAST MUCH. APPEARS GENERALLY A DRY PATTERN MAY
OCCUR DURING THIS PERIOD WITH TEMPERATURES BECOMING ABOVE NORMAL
BY THE WEEKEND. HOWEVER...FORECAST CONFIDENCE REMAINS FAIRLY LOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 74 87 71 84 / 30 70 40 40
MKL 70 84 67 81 / 40 70 40 40
JBR 71 86 69 81 / 50 70 40 30
TUP 71 86 69 85 / 20 60 30 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
MBS
Hazardous weather outlook, May 26, 2:22 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT MON MAY 26 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-272230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
322 PM CDT MON MAY 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAINFALL OF 2 TO 4 INCHES MAY OCCUR AND CAUSE FLASH FLOODING
ROUGHLY WITHIN 25 MILES OF A BOLIVAR TO SAVANNAH TENNESSEE LINE
THROUGH 7 PM CDT...INCLUDING THE SELMER...LEXINGTON...PARSONS...IUKA...
AND BOONEVILLE AREAS.
A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
THE MIDSOUTH...MAINLY BEFORE 10 PM CDT PARTICULARLY ALONG AND
NORTH OF A JONESBORO ARKANSAS TO TUPELO MISSISSIPPI. DAMAGING WINDS
UP TO 60 MPH ALONG WITH HAIL UP TO THE SIZE OF DIMES ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH ON TUESDAY. THESE STORMS MAY PRODUCE DAMAGING WINDS UP TO
60 MPH AND HAIL UP TO THE SIZE OF PENNIES.
HEAVY RAINFALL OF 2 TO 4 INCHES ARE POSSIBLE ON TUESDAY ACROSS
THE MIDSOUTH IN SOME LOCATIONS. FLASH FLOODING MAY RESULT IN
A FEW AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY LOCALLY BE REQUIRED THROUGH 10 PM CDT
TONIGHT ACROSS PARTS OF THE MIDSOUTH. SPOTTER ACTIVATION MAY BE
REQUESTED ON TUESDAY AS WELL.
MBS
In the hours before
Special weather statement, May 26, 12:00 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT MON MAY 26 2008
TNZ052-089-090-261845-
FAYETTE TN-MADISON TN-HARDEMAN TN-
100 PM CDT MON MAY 26 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF WHITEVILLE AT 100 PM
CDT...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN FAYETTE...HARDEMAN AND MADISON COUNTIES...INCLUDING THE
CITIES OF BOLIVAR AND JACKSON...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT.
KNS
Special weather statement, May 26, 12:20 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT MON MAY 26 2008
TNZ021-050-052-054-089-090-261915-
CARROLL TN-FAYETTE TN-HENDERSON TN-HAYWOOD TN-MADISON TN-HARDEMAN TN-
120 PM CDT MON MAY 26 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
NORTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MADISON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTHWEST OF SPRING CREEK TO
7 MILES SOUTHWEST OF DANCYVILLE AT 120 PM CDT...MOVING NORTHEAST AT
35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CARROLL...FAYETTE...HARDEMAN...HAYWOOD...HENDERSON AND
MADISON COUNTIES...INCLUDING THE CITY OF JACKSON...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
215 PM CDT.
KNS
Special weather statement, May 26, 12:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT MON MAY 26 2008
MSZ005-006-009-261930-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-
126 PM CDT MON MAY 26 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM GLEN TO 8 MILES SOUTHWEST OF BURTON
AT 126 PM CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ALCORN...PRENTISS AND TISHOMINGO COUNTIES...INCLUDING THE
CITIES OF BOONEVILLE...CORINTH AND IUKA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM
CDT.
KNS
Special weather statement, May 26, 1:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT MON MAY 26 2008
TNZ053>055-090>092-262000-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDEMAN TN-HARDIN TN-MCNAIRY TN-
200 PM CDT MON MAY 26 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DECATUR COUNTY IN TENNESSEE...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 4 MILES NORTHWEST OF PARSONS TO 13
MILES SOUTHWEST OF MASSEYVILLE AT 200 PM CDT...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHESTER...DECATUR...HARDEMAN...HARDIN...HENDERSON AND
MCNAIRY COUNTIES...INCLUDING THE CITIES OF HENDERSON...LEXINGTON...
SAVANNAH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300 PM CDT.
KNS
Local storm report, May 26, 1:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG MEDON 35.46N 88.87W
05/26/2008 MADISON TN LAW ENFORCEMENT
TREES DOWN ON HWY 18 NEAR MEDON
0145 PM TSTM WND DMG 5 ENE MEDON 35.49N 88.78W
05/26/2008 MADISON TN LAW ENFORCEMENT
TREES DOWN ON PARKBURG LANE
&&
TABSpecial weather statement, May 26, 1:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT MON MAY 26 2008
TNZ055-090>092-262100-
DECATUR TN-HARDEMAN TN-HARDIN TN-MCNAIRY TN-
259 PM CDT MON MAY 26 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
EAST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 10 MILES SOUTH OF DECATURVILLE TO 13
MILES WEST OF SELMER AT 259 PM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DECATUR...HARDEMAN...HARDIN AND MCNAIRY COUNTIES...
INCLUDING THE CITIES OF SAVANNAH AND SELMER...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400
PM CDT.
KNS
Thunderstorm Wind, Craighead
- When
- May 26, 4:00 PM CST to 4:05 PM CST
- Where
- Craighead County, 0.41 mi SE of Bay to 0.33 mi NW of Lunsford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.746, -90.564
Straight line winds blew trees and power lines down on Fielder Street in Bay. Damage also occurred to a shop on County Road 654. A tree fell on a car on County Road 654 as well and a house sustained roof damage.
Hail, Poinsett
- When
- May 26, 4:10 PM CST to 4:15 PM CST
- Where
- Poinsett County, 1.08 mi NE of Brainard
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.692, -90.858
Thunderstorm Wind, Mississippi
- When
- May 26, 4:15 PM CST to 4:20 PM CST
- Where
- Mississippi County, Wilson to 0.48 mi ESE of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.570, -90.050
Straight line winds blew trees down in Wilson. A broadcast booth of a football stadium was blown down and an equipment barn was destroyed as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 26, 20082 deaths · 2 events
- Flash Flooding and Hail in Alabama, May 26 to 27, 20081 death · $54,000 · 1 in hail · 27 events
- Flash Flood and Hail in Mississippi, May 26 to 27, 2008$5.0 million · 1 in hail · 13 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 2008$255,000 · 2 in hail · 70 events
- Flash Flooding and Hail in Tennessee, May 26 to 27, 20081 injured · $744,000 · 1.25 in hail · 19 events
- Tornadoes and Hail in Kansas, May 26 to 27, 2008$65,000 · EF1 · 51 events
- Tornadoes and Hail in Texas, May 26, 2008$90,000 · EF0 · 58 events
- Flash Flood and Hail in Oklahoma, May 26 to 27, 2008$24,000 · 4.25 in hail · 27 events
- Hail in Oklahoma, May 26, 2008$50,000 · 1.75 in hail · 3 events
- Tornado and Flash Flood in Texas, May 26, 2008$20,000 · EF0 · 12 events
- Rip Current in Florida, May 26, 20081 injured · 1 event
- Hail in Oklahoma, May 26, 20081.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110888, 110890, 110891.